Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

August 3, 2012Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 3, 2012, 1:01 PM EDT for Onslow County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 1:01 PM EDT (17:01 UTC)
Expired
Aug 3, 2012, 2:00 PM EDT
In force
59 min
Issued by
NWS Newport/Morehead City, NC

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 66 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1972 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WWUS82 KMHX 031701
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT FRI AUG 3 2012

NCZ098-031800-
ONSLOW-
101 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 200
PM EDT...

AT 101 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF NEW RIVER STATION...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3453 7761 3472 7769 3474 7769 3479 7768
      3497 7759 3486 7732 3452 7758
TIME...MOT...LOC 1701Z 208DEG 14KT 3465 7762

$$ 

AUSTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:53 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 9:53 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
953 AM EDT FRI AUG 3 2012

.SYNOPSIS...
WEAK UPPER LEVEL LOW PRESSURE WILL GRADUALLY LIFT OUT TODAY AS HIGH
PRESSURE BUILDS WEST INTO THE AREA FROM OFFSHORE THROUGH THE
WEEKEND. A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY AND
STALL ACROSS THE PIEDMONT INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /TODAY/...
AS OF 945 AM FRIDAY...MINOR ADJUSTMENTS WITH THE MORNING UPDATE
MAINLY TO REMOVE POPS FOR WESTERN ZONES AS CONVECTION HAS REMAINED
JUST WEST OF THE AREA...WITH HRRR AND MESOMODELS KEEPING PRECIP
OUT UNTIL THIS AFTERNOON. MINOR TWEAKS TO TEMPS/DEWPOINTS WITH
TEMPS REBOUNDING SLIGHTLY FASTER THAN FORECAST DUE TO LACK OF
CLOUD COVER AND FULL INSOLATION...STILL EXPECT LOWS IN THE LOWER
90S INLAND TODAY. WEAK UPPER LEVEL LOW TO THE SOUTH WILL GRADUALLY
LIFT OUT TO THE NORTH TODAY. 500 MB ANALYSIS INDICATES -10 C AT
00Z AND GIVEN THIS RATHER COLD AIR ALOFT AND SOME MODERATE
SURFACE BASED INSTABILITY THIS AFTERNOON WITH CAPES IN THE 1000
TO 1500 J/KG RANGE AND LIFTED INDICES OF -4 TO -6 C...WILL FORECAST
ISOLATED TSTMS ALONG INLAND AREAS ASSOCIATED WITH THE SEA BREEZE.
MAX TEMPERATURES AREA-WIDE SHOULD BE IN THE UPPER 80S TO LOWER
90S.

&&

.SHORT TERM /TONIGHT/...
AS OF 315 AM FRIDAY...THE UPPER AIR PATTERN STARTS TO CHANGE BY
LATER TONIGHT AS H5 RIDGE NEAR BERMUDA STARTS TO BUILD WEST WITH
STEADY HEIGHT RISES INDICATED OVERNIGHT. ANY CONVECTION SHOULD
SHIFT FROM THE LAND TO THE COASTAL AREAS AND OFFSHORE WATERS AND
WILL HAVE A SLIGHT CHANCE OVERNIGHT. MINIMUM TEMPERATURES TONIGHT
GENERALLY FROM 73 TO 78 DEGREES ACROSS THE REGION.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 245 AM FRI...CONTINUED WITH LITTLE CHANGES TO THE FORECAST OR
FORECAST REASONING THROUGH THE LONG TERM. HIGH PRESSURE ALOFT WILL
CONTINUE TO EXTEND INTO THE AREA FROM THE WESTERN ATLANTIC THROUGH
THE WEEKEND. THE BERMUDA HIGH ALSO STRENGTHENS OFFSHORE ALLOWING
MOIST SOUTHERLY FLOW TO CONTINUE THROUGH THE EXTENDED. EXPECT
ISOLATED TO SCATTERED DIURNAL CONVECTION INLAND AND ALONG THE SEA
BREEZE BOUNDARY THROUGH THE WEEKEND. LOW LEVEL THICKNESSES WILL
PERSIST AT 1415-1420 METERS...YIELDING TEMPS NEAR CLIMATOLOGY WITH
HIGHS IN THE LOW/MID 90S INLAND TO 80S ALONG THE COAST.

A FRONTAL BOUNDARY IS PROGGED TO APPROACH THE AREA FROM THE
NORTHWEST MON WITH MOIST SOUTHWESTERLY FLOW AND INCREASING LOW
LEVEL SHEAR AHEAD OF A ROBUST MID LEVEL SHORTWAVE. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE MON AFTERNOON/EVENING WITH
PWATS AGAIN BUILDING ABOVE 2 INCHES. 12Z OPERATIONAL ECMWF AND GFS
INDICATE THE FRONT WILL STALL JUST WEST OF THE REGION ACROSS THE
CENTRAL PIEDMONT AND MID ATLANTIC STATES LATE MON THROUGH THURS
WHILE AN UPPER TROUGH BECOME RE-ESTABLISHED ACROSS THE EASTERN
CONUS. 00Z/12Z ECMWF SUGGEST A WEAK SURFACE LOW WILL FORM ALONG
THE FRONT TUES NIGHT AND PUSH NE OFF THE MID ATLANTIC COAST WED
INTO WED NIGHT. WILL MAINTAIN CHANCE POPS TUES THROUGH THURS WITH
THE UPPER TROUGH AND STALLED SURFACE FRONT CONTINUING ACROSS THE
REGION WHILE WEAK SHORTWAVES MOVE THROUGH THE FLOW ALOFT. LOW
LEVEL THICKNESSES WILL REMAIN AROUND 1415 METERS MON THROUGH THURS
HOWEVER GREATER CLOUD COVER AND PRECIP MAY MODERATE TEMPS FROM
REACHING ABOVE THE 90 DEGREE MARK EACH DAY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 06Z SATURDAY/...
AS OF 650 AM FRIDAY...FOG AND STRATUS HAS FAILED TO MATERIALIZE
THIS MORNING WITH THE EXCEPTION OF SOME 4 MILE VSBYS AT KOAJ. THIS
FOG...AND ANY FOG THAT DEVELOPS AT THE OTHER TAF SITES...SHOULD
DISSIPATE QUICKLY WITH VFR CONDITIONS EXPECTED THROUGH TODAY AND
INTO TONIGHT.

LONG TERM /SATURDAY THROUGH TUESDAY/
AS OF 245 AM FRI...PREDOMINANT VFR AVIATION CONDITIONS EXPECTED
THROUGH THE EXTENDED. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN DIURNAL CONVECTION EACH DAY. SOUTHWESTERLY SURFACE
FLOW WILL PERSIST INTO EARLY NEXT WEEK WITH HIGH PRESSURE ANCHORED
OFFSHORE. A FRONTAL BOUNDARY WILL APPROACH FROM THE NORTHWEST MON
NIGHT INTO TUES WITH SHOWERS AND THUNDERSTORMS EXPECTED AHEAD OF
AND ALONG THE BOUNDARY.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 950 AM FRIDAY...LATEST SURFACE AND BUOY OBSERVATIONS
INDICATE LIGHT SE BREEZE 4-8 KNOTS WITH MEDIUM PERIOD SWELLS 2-3 FEET
AT 8-9 SECONDS. A LIGHT S/SW WINDS AT 10 KNOTS OR LESS WITH A
GENTLE SOUTHEAST SWELL COMPONENT WILL MAKE FOR ANOTHER 24 HOURS OF
BENIGN MARINE CONDITIONS TODAY AND TONIGHT. WAVEWATCH AND LOCAL
SWAN IN PRETTY GOOD AGREEMENT SHOWING 2 TO 3 FOOT SEAS TODAY AND
TONIGHT AND WINDS WILL GENERALLY NOT EXCEED ABOUT 10 OR 12 KNOTS
FROM THE SOUTH TO SOUTHWEST THROUGH EARLY SATURDAY MORNING.

LONG TERM /SATURDAY THROUGH TUESDAY/
AS OF 245 AM FRI...GOOD BOATING CONDITIONS EXPECTED SAT AND SUN WITH
THE BERMUDA HIGH STRENGTHENING OVER THE WESTERN ATLANTIC BRINGING
SLY WINDS ACROSS THE WATERS. SPEEDS WILL RANGE GENERALLY 10-15
KNOTS WITH SEAS 2 TO 3 FT. ISOLATED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THROUGH THE WEEKEND AS WELL.

GRADIENT BEGINS TO TIGHTEN LATE SUN AND MON AS FRONTAL SYSTEM
APPROACHES FROM THE NW AND EXPECT WINDS TO INCREASE TO AROUND
15-20 KT...MAINLY ACROSS THE NORTHERN AND CENTRAL WATERS.
SWAN/WAVEWATCH HAVE BACKED OFF SLIGHTLY WITH SEAS EARLY NEXT
WEEK...NOW ONLY BUILDING ABOUT A FOOT OR SO...UP TO 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CTC
NEAR TERM...CTC/DAG
SHORT TERM...CTC
LONG TERM...SK/DAG
AVIATION...CTC/SK/DAG
MARINE...CTC/SK/DAG
Hazardous weather outlook, Aug 3, 3:52 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 AM EDT FRI AUG 3 2012

NCZ029-044>047-079>081-090>095-098-103-104-040800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
352 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 11:54 AM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1154 AM EDT FRI AUG 3 2012

NCZ090-031700-
DUPLIN-
1154 AM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 100
PM EDT...

AT 1154 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALLACE...MOVING NORTH AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TEACHEY...ROSE
HILL...GREENEVERS...KENANSVILLE.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3518 7800 3512 7775 3511 7775 3502 7775
      3472 7787 3471 7799 3473 7801 3472 7805
      3472 7811 3473 7811
TIME...MOT...LOC 1554Z 195DEG 24KT 3474 7799

AUSTIN
Special weather statement, Aug 3, 1:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT FRI AUG 3 2012

NCZ098-031800-
ONSLOW-
101 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 200
PM EDT...

AT 101 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF NEW RIVER STATION...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3453 7761 3472 7769 3474 7769 3479 7768
      3497 7759 3486 7732 3452 7758
TIME...MOT...LOC 1701Z 208DEG 14KT 3465 7762

AUSTIN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:54 AM EDTSpecial Weather StatementMHXDuplin66 min
Aug 3, 1:12 PM EDTSpecial Weather StatementMHXLenoir63 min
Aug 3, 1:37 PM EDTSpecial Weather StatementMHXJones53 min
Aug 3, 2:20 PM EDTSpecial Weather StatementMHXCraven40 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.